New Mexico, 2014

Flash Flood and Hail in New Mexico, July 30 to 31, 2014

July 30 to 31, 2014 · NWS MAF · 3 events in 2 counties and zones

An upper level disturbance was moving over the Oklahoma and Texas panhandles. A cold front associated with this disturbance was moving toward the area with a surface trough present ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$210,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level disturbance was moving over the Oklahoma and Texas panhandles. A cold front associated with this disturbance was moving toward the area with a surface trough present ahead of the front. Intense heating was being experienced along the surface trough which contributed to good instability. The upper high over the region was moving back to the west which helped increase lift over the area. These conditions contributed to large hail, damaging winds, and flash flooding across southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 30, 4:38 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 30, 4:38 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 PM CDT Wed Jul 30 2014

.DISCUSSION...

&&

.AVIATION...
Can expected scattered storms near most TAF sites through the evening
as a cold front approaches the area. Very gusty wind possible
with these storms... blowing dust will reduce vsbys to local MVFR.
Wind will become northerly overnight.

&&

.PREV DISCUSSION... /ISSUED 252 PM CDT Wed Jul 30 2014/

DISCUSSION...
Surface troughs located along the west Texas/eastern New Mexico
border and across southeast New Mexico is combining with very
intense heating to produce the development of isolated to widely
scattered thunderstorms across the Eddy county plains and
Guadalupe and Davis mountains this afternoon. Expect activity to
continue to increase in coverage tonight across southeast New
Mexico and much of west Texas as low level convergence associated
with a cold front pushes south into the forecast area. Also aiding
in the chance of thunderstorms tonight will be the retrogression
of the upper high from west Texas back west toward Arizona and New
Mexico.

The cold front will continue to push south toward the Rio Grande
River tonight and Thursday. This will push the better chance of
convection to areas mainly south and west of the Pecos River
during the day Thursday. Behind this front high temperatures
Thursday are expected to be 10 to 15 degrees cooler than today.
The chance of thunderstorms will continue Thursday night and
expand northeastward again to include the western and central
Permian Basin due to a shortwave tracking into the area from the
northwest with some warm advection taking place above and north of
the front.

For Friday through next Monday the front is forecast to stall
along and or near the Rio Grande River. This will keep the chance
of thunderstorms continuing through all these periods mainly south
and west of the Pecos River with the best chance in the mountains
closest to the front with unstable upslope flow behind the front.
Temperatures are expected to be below normal in the cooler air
behind the front with a significant amount of cloud cover expected
areawide as well.

Beyond Monday kept a slight chance of thunderstorms going mainly in
the mountains along a surface trough with temperatures warming
toward normal.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jul 30, 11:36 AM MST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
136 PM CDT WED JUL 30 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-311845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
136 PM CDT WED JUL 30 2014 /1236 PM MDT WED JUL 30 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE TRANS
PECOS...SOUTHEAST NEW MEXICO, AND THE PERMIAN BASIN THIS AFTERNOON
AND TONIGHT.  MORE ISOLATED STORMS COULD OCCUR ELSEWHERE. STRONGER
STORMS WILL PRODUCE GUSTY WINDS, LOCALLY HEAVY RAINFALL AND
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE...MOSTLY IN SOUTHEAST NEW
MEXICO AND THE MOUNTAINS THROUGH THE WEEKEND. STRONGER STORMS WILL
PRODUCE GUSTY WINDS, LOCALLY HEAVY RAINFALL AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 30, 2:16 PM MST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
416 PM CDT WED JUL 30 2014

NMZ028-302145-
EDDY COUNTY PLAINS-
316 PM MDT WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL EDDY COUNTY UNTIL 345 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES WEST OF ARTESIA MUNICIPAL
AIRPORT AT 316 PM MDT...MOVING SOUTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3275 10418 3250 10451 3284 10476 3295 10459
TIME...MOT...LOC 2116Z 322DEG 10KT 3282 10460
Special weather statement, Jul 30, 3:15 PM MST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
515 PM CDT WED JUL 30 2014

TXZ057-058-258-302245-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
515 PM CDT WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR GUSTY WINDS AFFECTING NORTH
CENTRAL CULBERSON COUNTY UNTIL 545 PM CDT/445 PM MDT/...

A THUNDERSTORM WITH GUSTY WINDS WAS LOCATED 9 MILES SOUTHEAST OF
MCKITTRICK CANYON AT 515 PM CDT/415 PM MDT/...MOVING EAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3195 10432 3153 10447 3183 10480 3199 10477
TIME...MOT...LOC 2215Z 286DEG 8KT 3188 10464
Special weather statement, Jul 30, 3:17 PM MST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
517 PM CDT WED JUL 30 2014

TXZ050-061-302300-
ECTOR-ANDREWS-
517 PM CDT WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR GUSTY WINDS AFFECTING
ANDREWS AND NORTHEASTERN ECTOR COUNTIES UNTIL 600 PM CDT...

SEVERAL THUNDERSTORMS WITH GUSTY WINDS WERE LOCATED NEAR ANDREWS AT
516 PM CDT...MOVING SOUTHEAST AT 20 MPH. WIND GUSTS UP TO 50 MPH
AREA POSSIBLE IN AND NEAR THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3212 10222 3195 10260 3249 10301 3249 10228
TIME...MOT...LOC 2216Z 310DEG 16KT 3229 10254
Special weather statement, Jul 30, 3:46 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 PM CDT WED JUL 30 2014

TXZ050-051-061-062-302330-
ECTOR-MARTIN-MIDLAND-ANDREWS-
546 PM CDT WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR GUSTY WINDS AFFECTING
ECTOR...NORTHERN MIDLAND...SOUTHEASTERN ANDREWS AND SOUTHWESTERN
MARTIN COUNTIES UNTIL 630 PM CDT...

THUNDERSTORMS GUSTY WINDS WERE LOCATED NEAR GARDENDALE AT 546 PM
CDT...MOVING SOUTHEAST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE
POSSIBLE IN AND NEAR THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.

&&

LAT...LON 3201 10186 3167 10252 3198 10272 3229 10216
TIME...MOT...LOC 2246Z 311DEG 10KT 3208 10235
Special weather statement, Jul 30, 4:29 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT WED JUL 30 2014

TXZ050-310015-
ANDREWS-
629 PM CDT WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING WESTERN ANDREWS COUNTY UNTIL 715 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 6 MILES
SOUTHWEST OF FRANKEL CITY AT 629 PM CDT...MOVING SOUTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3220 10253 3210 10283 3232 10299 3248 10272
TIME...MOT...LOC 2329Z 320DEG 10KT 3231 10284
Special weather statement, Jul 30, 4:55 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
655 PM CDT WED JUL 30 2014

NMZ034-310045-
SOUTHERN LEA COUNTY-
555 PM MDT WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTH CENTRAL LEA COUNTY UNTIL 645 PM MDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER SOUTH
CENTRAL LEA COUNTY AT 555 PM MDT...MOVING SOUTH AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3204 10331 3208 10371 3247 10359 3239 10327
TIME...MOT...LOC 2355Z 020DEG 7KT 3231 10348

The radar

The Midland/Odessa radar (KMAF), 91 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lea

When
July 30, 5:45 PM MST to 5:46 PM MST
Where
Lea County, 3 mi ENE of Jal
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
Public
Coordinates
32.137, -103.133

A thunderstorm moved across Lea County and produced wind damage near Jal. A downburst from the thunderstorm caused hangers at the Jal airport to be destroyed. The cost of damage is a rough estimate.

Hail, Eddy

When
July 30, 8:07 PM MST to 8:12 PM MST
Where
Eddy County, Carlsbad
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.420, -104.230

Flash Flood, Eddy

When
July 31, 1:50 AM MST to 2:50 AM MST
Where
Eddy County, 0.78 mi WSW of Carlsbad to 0.83 mi SSW of Carlsbad
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.415, -104.242

Heavy rain moved across Eddy County and produced flash flooding in Carlsbad. Lea Street in Carlsbad was completely flooded and cars were almost floating away according to a report by local law enforcement. The cost of damage is a very rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532550, 531871, 532564.